Thiazide-induced disturbances in carbohydrate, lipid, and potassium metabolism

Am Heart J. 1983 Jul;106(1 Pt 2):245-51. doi: 10.1016/0002-8703(83)90124-2.

Abstract

Long-term thiazide diuretic therapy for hypertension is associated with disturbances in carbohydrate, lipid, and potassium metabolism that theoretically may have serious adverse effects. It appears that diuretic-induced hypokalemia interferes with production of insulin, producing mild elevations of blood glucose in nondiabetic patients. The insulinopenia worsens glucose metabolism in prediabetic and type II diabetic patients. Increases in low-density lipoprotein cholesterol, triglycerides, and the low-density lipoprotein/high-density lipoprotein cholesterol ratio are frequently seen following thiazide treatment of hypertension. These changes are more pronounced in younger patients. Decrements of serum potassium of 0.6 mEq/L are commonly observed with diuretic therapy. Usually, patients remain asymptomatic and no potassium replacement is necessary. In patients with underlying heart disease, however, alterations in potassium metabolism may produce increased frequency and complexity of ventricular ectopic activity. All these metabolic disturbances appear to be, in part, dose related, and there is currently no evidence that they have clinical significance.

MeSH terms

  • Adolescent
  • Arrhythmias, Cardiac / chemically induced
  • Arrhythmias, Cardiac / complications
  • Benzothiadiazines*
  • Carbohydrate Metabolism*
  • Coronary Disease / complications
  • Diuretics
  • Dose-Response Relationship, Drug
  • Humans
  • Hyperglycemia / chemically induced
  • Hyperlipidemias / chemically induced
  • Hypokalemia / chemically induced
  • Lipid Metabolism*
  • Male
  • Potassium / metabolism*
  • Sodium Chloride Symporter Inhibitors / adverse effects*
  • Sodium Chloride Symporter Inhibitors / pharmacology

Substances

  • Benzothiadiazines
  • Diuretics
  • Sodium Chloride Symporter Inhibitors
  • Potassium